Tuesday, August 11, 2009

I've been coughing my head off

Oh, I've felt fine; but for the past month, I've been awakened several times each night with a tickling throat and a cough that won't quit.

Now, any chronic cough worries me. My dad developed a chronic cough, and he ended up with lung cancer. I don't smoke, but I can't forget how Daddy coughed for so long before he was diagnosed.

Today the light bulb in my brain turned on: I've never been on prescription meds full time until a month ago, when the doctor prescribed LISINOP/HCTZ to lower my blood pressure. Hmmm, that's about the time the cough started, and it's gotten progressively worse ever since. Honestly, I cough until I gag, then I cough some more until I get a headache. And I NEVER have headaches.

So I Googled the name of the drug and found this under the side effects: "Cough: Presumably due to the inhibition of the degradation of endogenous bradykinin, persistent nonproductive cough has been reported with all ACE inhibitors, always resolving after discontinuation of therapy. ACE inhibitor-induced cough should be considered in the differential diagnosis of cough."

Another person had this to say: "I am going to have to go off this! The cough started during the swine flu scare. Every time I started my coughing fit, finally ending in a gag, people would scatter. I have been on it for 2 months and the coughing is not subsiding. I have to bring my right knee to my chest because the coughing is so severe I feel as if its causing a hernia in my right abdomen."

Oh, there's more. One nurse said the cough is the main reason people go off this drug. So I didn't take my pill today, and I won't be taking any more. I'll visit the doctor next week, and if he wants to prescribe something else, I'll try it. I will not make the mistake of saying I got information from the Internet, because I've learned that doctors don't want to hear that. I'll just say I made the connection between the cough and the medicine, which is the truth.

As I make this entry, I have eighteen pints of tomatoes in the canners. I think I may almost have enough for the year now. I'd better, because I'll soon be out of pint jars!

14 comments:

madcobug said...

My DIL had to come off a B/P medicine several years for that same reason. I don't know what the name of it was though. I have just about given all my canning jars away since I don't can anymore. You will enjoy those tomatoes come winter. Helen

I'm mostly known as 'MA' said...

Thank goodness for the internet. It seems you can find out just about anything if you try. Glad you won't be worrying about having what your dad had now. Good too that you'll mention it to the doctor. Glad you are about done with those tomatoes...that's alot of sunshine in a bottle right there. It'll be so great this winter. 'On Ya'-ma

Diane@Diane's Place said...

I can't take lisinopril for for the same reason: I nearly coughed up a lung before a friend mentioned that it made them cough the same way and they had to change meds. It's the lisinopril, not the hydrochlorothyazide, that causes the cough. I've taken HCTZ for almost 30 years with no problems.

Tomatoes are having a bad year here in my area. Nobody has many to give away, therefore I haven't put any away for the Winter and haven't been able to dry any in my dehydrator, which I've really been wanting to try.

Barbara said...

Really strange the way things can connect. Hope you get on something different and soon feel better.

I admire all your canning work! It's time consuming and harder than folks think.

FrankandMary said...

Damn annoying to be coughing that much for any reason, but I am glad it was the medication as opposed to the other issue.
I've bought lovely roadside Jersey tomatoes several times lately. Heaven. ~Mary

Sheila said...

Same thing happened to my mom, I don't know which one she took either but the doctor changed hers and she has been fine. And Linda mentioned Lisinopril, my husband started taking that a month or so ago and he was coughing real bad too, he's been better, so I think we know now what caused the coughing. What a helpful entry. Sheila

Paula said...

I was going to ask if you take Altace until I read more. It bothered me some with a cough at first but not much anymore.

Izzy 'N Emmy said...

How scary, I hope you feel better soon and get to the bottom of things!

Thanks for stopping by today!

Muhd Imran said...

Hope the cough is the byproduct of the meds you're taking and nothing more.

With such a lovely place to live in, your blood pressure must have been due to the type of food you take rather than stress.

Hope you will get a better soon.

Anonymous said...

MOSIE MOST ALL BLOOD PRESSURE PILLS DO THAT I HAVE THE SAMETHING THE TICKLE AND THE COUGH :0(SO BEST TO TELL THE DOCTOR AND MAYBE HE CAN CHANGE THE MEDICATION NOT THAT HE HELPS BUT THEY SAY SOMETIMES IT DOES :0)

DesLily said...

I hope this cures the cough for you! side effects can easily make one not take medicine.. i took myself off of a med recently for side effects also.. what a pita!

Hollie said...

I don't blame you I'd quit taking it too. The internet is a wonderful thing!

Hollie said...

I don't blame you I'd quit taking it too. The internet is a wonderful thing!

Teresa - in the Middle Side of Life said...

I had the same problem with coughing when taking a medication that ended with the "pril" and it took me about 4 months to get rid of the cough once I stopped it. I can take hydrochlorothiazide without any problem, though.

As a side note - for coughing, put Vicks on the soles of your feet at night and then put on a pair of socks. It will help relieve the cough. I've done it for years and sold many people on the remedy.